Alert archive / Colorado / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 478, NWS Pueblo, CO

July 21, 2023Teller County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jul 21, 2023, 5:23 PM MDT for Teller County, Colorado. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 21, 2023, 5:23 PM MDT (23:23 UTC)
Expired
Jul 21, 2023, 6:00 PM MDT
In force
37 min
Issued by
NWS Pueblo, CO
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Teller County, CO

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 11.4 hours before the alert went out and 296 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2023-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2023-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -31 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2555 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
-31 m²/s²
0-3 km storm-relative helicity
-22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

686 
WUUS55 KPUB 212323
SVRPUB
COC119-220000-
/O.NEW.KPUB.SV.W.0478.230721T2323Z-230722T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
Issued by National Weather Service Denver CO
523 PM MDT Fri Jul 21 2023

The National Weather Service in Pueblo Colorado has issued a

* Severe Thunderstorm Warning for...
  Southern Teller County in central Colorado...

* Until 600 PM MDT.

* At 523 PM MDT, a severe thunderstorm was located near Cripple
  Creek, or 23 miles west of Colorado Springs, moving east at 15 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* This severe thunderstorm will remain over mainly rural areas of
  southern Teller County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3891 10507 3887 10505 3887 10506 3880 10507
      3880 10501 3873 10498 3871 10529 3884 10533
TIME...MOT...LOC 2323Z 257DEG 15KT 3880 10519 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

HIRIS
2 follow-up statements
888 
WWUS55 KPUB 212338
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
Issued by National Weather Service Denver CO
538 PM MDT Fri Jul 21 2023

COC119-220000-
/O.CON.KPUB.SV.W.0478.000000T0000Z-230722T0000Z/
Teller CO-
538 PM MDT Fri Jul 21 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM MDT
FOR SOUTHERN TELLER COUNTY...

At 538 PM MDT, a severe thunderstorm was located 4 miles west of
Cripple Creek, or 28 miles west of Colorado Springs, moving southeast
at 10 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Cripple Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3879 10531 3881 10529 3881 10518 3880 10507
      3880 10503 3879 10501 3873 10498 3871 10529
TIME...MOT...LOC 2338Z 300DEG 9KT 3876 10527 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

HIRIS
620 
WWUS55 KPUB 212356
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
Issued by National Weather Service Denver CO
556 PM MDT Fri Jul 21 2023

COC119-220006-
/O.EXP.KPUB.SV.W.0478.000000T0000Z-230722T0000Z/
Teller CO-
556 PM MDT Fri Jul 21 2023

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN TELLER COUNTY WILL
EXPIRE AT 600 PM MDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.  However heavy rain is still possible with this
thunderstorm.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Pueblo Colorado.

LAT...LON 3879 10531 3881 10529 3881 10518 3880 10507
      3880 10503 3879 10501 3873 10498 3871 10529
TIME...MOT...LOC 2356Z 257DEG 15KT 3878 10519 

$$

HIRIS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 3:04 PM MDT, 2 hours 19 minutes earlier.

Area forecast discussion, Jul 21, 3:04 PM MDT, 2 hours 19 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
Issued by National Weather Service Denver CO
304 PM MDT Fri Jul 21 2023

.SHORT TERM...(This evening through Saturday)
Issued at 303 PM MDT Fri Jul 21 2023

Key Messages:

1) Strong to severe thunderstorms still possible in and near the
southeast mountains through this evening.

Easterly low level flow has maintained 50 to lower 60 dew points
into the lower eastern slopes of the southeast mountains. While
the atmosphere across the southeast plains remains capped, surface
heating across the southeast mountains will be the primary
trigger for scattered showers and thunderstorms through this
evening. Where dew points maintain in the 50s, SPC MesoAnalysis
indicates up to 2000 J/kg of sbCAPE. Meanwhile, low level moisture
has mixed out of the San Luis Valley with the Td down to 37
degrees. Effective bulk shears are still running around 30-40 kts
given the northwesterly flow aloft, which is sufficient for a
severe thunderstorm or two with large hail and damaging winds the
primary risk. Risk will be greatest south of highway 50 and
nearest the CO/NM border. If storms were to impact the burn scars,
flash flooding will be possible with Spring Creek having the
greatest risk through 8 PM.

Some high res models suggest some convection may fire along the
Palmer Divide and drop southward across El Paso county between 6
PM and 8 PM. NAMNest has been particularly persistent with this
scenario and this seems to be triggered by energy dropping
southward through NW flow. Confidence is not very high but have
maintained some isolated pops for this possibility as dew points
may return within southeast flow to produce sufficient CAPE and
weaken the cap. Overall, think storm strengths will be sub severe,
but it could get close.

Storms will diminish by 9-10 pm with clearing skies overnight.
Not expecting a repeat of stratus across the plains tonight,
except perhaps far southeast plains near the KS border. Tomorrow
will be warmer and drier, though some isolated thunderstorms
across the mountains will still be possible in the afternoon.
Thunderstorms will be high based with gusty winds and lightning
the primary risk. Temperatures will return to above normal values.

.LONG TERM...(Saturday night through Friday)
Issued at 303 PM MDT Fri Jul 21 2023

Key Messages
1) Warm to hot weather with warmest weather early next week.

2) Some monsoon moisture moving in especially starting midweek.

.Sunday through Friday...It's summer. A ridge of high pressure
aloft will move eastward to be centered over Colorado by early
next week. The ridge will remain over Colorado next week and
flatten the second half of next week. Expect warm to generally hot
weather through the period. Monday looks to be the hottest day
with highs in the upper 90s to mid 100s on the plains and I25
corridor. Heat advisories may be need on some days, especially
earlier in the week.

There will be enough mid level moisture for diurnal convection
each day, mainly over the mountains and nearby plains. Ensemble
means PWATs are initially below normal. A plume of modest monsoon
moisture will move into Colorado with the greatest moisture over
western and northern Colorado. PWATs increase to near to slightly
above normal by the second half of next week. Suspect a few
storms could produce locally heavy downpours and WPC day 4 and 5
excessive rainfall outlooks have marginal risk for western
Colorado. Do not expect a more widespread heavier rainfall event.
On the plains, do not see any significant influx of low level
moisture until the end of next week when a cold frontal passage
may bring upslope flow.

For fire weather, only have some spotty critical fire weather
conditions over the San Luis Valley Sunday and Monday. Minimum
humidities look to stay mostly above 15 percent and winds will be
relatively light.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 303 PM MDT Fri Jul 21 2023

VFR conditions expected at the terminals with isolated thunderstorms
confined to the mountains. KALS will have a chance for VCTS this
afternoon with gusty erratic thunderstorm outflows possible
through 00z before activity shifts south of the area. KCOS could
see VCSH between 00z-03z this evening, though confidence is low
at this point. Otherwise, expect VFR conditions on Saturday with
diurnally driven winds under 15 kts.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...KT
LONG TERM...PGW
AVIATION...KT
Hazardous weather outlook, Jul 21, 11:17 AM MDT, 6 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1117 AM MDT Fri Jul 21 2023

COZ058>089-093>099-221730-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1117 AM MDT Fri Jul 21 2023

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Isolated to scattered showers and thunderstorms are expected over
the mountains, the San Luis Valley, and the I-25 corridor. Main
hazards will be hail up to 1.5 inches in diameter, 60 mph wind
gusts, and lightning. Locally heavy rainfall will be possible
which could cause flash flooding should storms impact Spring,
Junkins, Decker, or Hayden Pass burn scars. The greatest risk
window will be from 2 PM to 8 PM.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Isolated to scattered thunderstorms are expected over the
mountains throughout the forecast period which include risks for
lightning and flash flooding over burn scars. By next Wednesday,
likely showers and thunderstorms are expected over the mountains
leading increased chances for burn scar flash flooding and
lightning.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will
be possible over portions of the region.

31/31

In the hours before

Local storm report, Jul 21, 12:54 PM MDT, 4 hours 29 minutes before
Preliminary Local Storm Report
National Weather Service Pueblo CO
1254 PM MDT Fri Jul 21 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     Hail             1 N Colorado Springs    38.85N 104.82W
07/20/2023  E1.00 inch       El Paso            CO   Trained Spotter

            At Colorado College.

&&
Local storm report, Jul 21, 2:22 PM MDT, 3 hours 1 minute before
Preliminary Local Storm Report
National Weather Service Pueblo CO
222 PM MDT Fri Jul 21 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0204 PM     Tornado          1 SSW Green Mountain Fa 38.92N 105.03W
07/20/2023                   Teller             CO   NWS Storm Survey

            Maximum estimated wind speed 108 mph.

&&
Local storm report, Jul 21, 2:26 PM MDT, 2 hours 57 minutes before
Preliminary Local Storm Report
National Weather Service Pueblo CO
226 PM MDT Fri Jul 21 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0204 PM     Tornado          1 SSW Green Mountain Fa 38.92N 105.03W
07/20/2023  EF1              Teller             CO   NWS Storm Survey

            EF 1. Maximum estimated wind speed 108 mph.

&&
Special weather statement, Jul 21, 4:35 PM MDT, 48 minutes before
Special Weather Statement
National Weather Service Pueblo CO
Issued by National Weather Service Denver CO
435 PM MDT Fri Jul 21 2023

COZ081-082-212300-
Pikes Peak above 11000 Ft CO-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
435 PM MDT Fri Jul 21 2023

...A strong thunderstorm will impact portions of southern Teller
County through 500 PM MDT...

At 435 PM MDT, Doppler radar was tracking a strong thunderstorm near
Cripple Creek, or 21 miles west of Colorado Springs, moving southeast
at 10 mph.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Cripple Creek, Victor and Pikes Peak.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3883 10495 3867 10497 3871 10533 3888 10533
TIME...MOT...LOC 2235Z 297DEG 10KT 3878 10514

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

HIRIS
Special weather statement, Jul 21, 5:13 PM MDT, 10 minutes before
Special Weather Statement
National Weather Service Pueblo CO
Issued by National Weather Service Denver CO
513 PM MDT Fri Jul 21 2023

COZ081-083-220000-
Canon City Vicinity/Eastern Fremont County CO-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
513 PM MDT Fri Jul 21 2023

...A strong thunderstorm will impact portions of southern Teller
County through 600 PM MDT...

At 513 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles northwest of Cripple Creek, or 28 miles west of Colorado
Springs, moving southeast at 5 mph.

HAZARD...Winds in excess of 30 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Cripple Creek and Victor.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3880 10509 3879 10507 3875 10501 3860 10521
      3866 10529 3867 10529 3869 10533 3887 10533
      3891 10531
TIME...MOT...LOC 2313Z 313DEG 5KT 3878 10527

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH

HIRIS

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 6:13 PM MDTSevere Thunderstorm WarningPUBBent, Las Animas, Otero47 min
Jul 20, 6:25 PM MDTTornado WarningPUBBent, Prowers22 min
Jul 20, 6:28 PM MDTSevere Thunderstorm Warning Considerable damage threatPUBBent, Crowley, Otero32 min
Jul 20, 6:46 PM MDTFlash Flood WarningPUBBent, Kiowa, Otero3 hr
Jul 20, 6:50 PM MDTSevere Thunderstorm WarningPUBBent, Prowers25 min
Jul 20, 7:01 PM MDTRiver Flood WarningPUBEl Paso6 hr
Jul 20, 7:13 PM MDTSevere Thunderstorm WarningPUBBent, Prowers47 min
Jul 20, 7:18 PM MDTFlash Flood WarningPUBBent, Otero3 hr
Jul 20, 7:21 PM MDTSpecial Weather StatementPUBOtero24 min
Jul 20, 7:36 PM MDTSevere Thunderstorm WarningPUBBaca, Bent, Las Animas39 min
Jul 20, 7:54 PM MDTSevere Thunderstorm WarningPUBBaca, Prowers36 min
Jul 20, 7:59 PM MDTSpecial Weather StatementPUBKiowa46 min
Jul 20, 8:10 PM MDTSevere Thunderstorm WarningPUBBaca50 min
Jul 20, 8:18 PM MDTSevere Thunderstorm WarningPUBBaca42 min
Jul 20, 8:21 PM MDTSevere Thunderstorm WarningPUBBaca, Las Animas39 min
Jul 20, 8:26 PM MDTFlash Flood WarningPUBBaca, Bent, Las Animas, Prowers3 hr
Jul 20, 8:30 PM MDTTornado Warning Tornado observedPUBBaca30 min
Jul 20, 8:38 PM MDTTornado WarningPUBBaca, Las Animas15 min
Jul 20, 8:42 PM MDTSpecial Weather StatementPUBKiowa33 min
Jul 20, 8:50 PM MDTTornado WarningPUBBaca25 min
Jul 20, 8:51 PM MDTSpecial Weather StatementPUBCrowley39 min
Jul 20, 8:55 PM MDTSevere Thunderstorm WarningPUBBaca, Las Animas50 min
Jul 20, 9:11 PM MDTTornado WarningPUBBaca34 min
Jul 20, 9:27 PM MDTSpecial Weather StatementPUBBent48 min
Jul 20, 9:27 PM MDTSevere Thunderstorm WarningPUBBaca48 min
Jul 20, 9:41 PM MDTTornado WarningPUBBaca34 min
Jul 20, 9:47 PM MDTSevere Thunderstorm WarningPUBBent28 min
Jul 20, 10:14 PM MDTSpecial Weather StatementPUBBent46 min
Jul 20, 11:21 PM MDTSpecial Weather StatementPUBBent, Otero39 min
Jul 20, 11:31 PM MDTSpecial Weather StatementPUBHuerfano44 min
Jul 21, 12:29 AM MDTSpecial Weather StatementPUB31 min
Jul 21, 12:35 AM MDTSpecial Weather StatementPUBBaca25 min
Jul 21, 12:38 AM MDTSevere Thunderstorm WarningPUBLas Animas52 min
Jul 21, 12:46 AM MDTSevere Thunderstorm WarningPUBLas Animas18 min
Jul 21, 12:54 AM MDTSpecial Weather StatementPUBLas Animas36 min
Jul 21, 1:11 AM MDTRiver Flood WarningPUBBent32 hr
Jul 21, 1:11 AM MDTSpecial Weather StatementPUBBaca64 min
Jul 21, 1:39 AM MDTSpecial Weather StatementPUBBaca36 min
Jul 21, 4:35 PM MDTSpecial Weather StatementPUBTeller25 min
Jul 21, 5:13 PM MDTSpecial Weather StatementPUBTeller47 min
Jul 21, 5:47 PM MDTSevere Thunderstorm WarningPUBCuster28 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.